MONDAY, Oct. 15 (HealthDay News) -- The U.S. Food and Drug
Administration issued warnings Monday about additional drugs
produced by the specialty pharmacy at the center of the current
The FDA said it was investigating a report of a meningitis
infection in a patient who got a different steroid than the type
linked to the more than 200 such infections nationwide.
The agency also said it was checking reports of fungal infection
in a heart transplant patient given a cardiac solution made by the
drug producer in question, the New England Compounding Center of
Framingham, Mass. The solution is used to paralyze heart muscle to
prevent injury to the heart. But it's possible the infections could
have come from a source other than the solution, the agency
The possible meningitis infection reported Monday was associated
with an epidural injection for back pain of a steroid called
triamcinolone acetonide. All the previous steroid-related
meningitis cases were linked to methylprednisolone acetate, a
similar steroid injectable product, the FDA said in a news
The FDA said it was advising all health-care professionals to
follow up with any patients who were given any injectable drug from
or produced by the New England Compounding Center. These drugs
include medications used in eye surgery, and the heart solution
purchased from or produced by the company after May 21.
Also Monday, federal health officials said seven more cases of
fungal meningitis linked to the initial round of contaminated
steroid injections have been reported, bringing the total number of
cases to 212.
The number of deaths held steady at 15, the U.S. Centers for
Disease Control and Prevention said.
There also have been two cases of what the CDC calls "peripheral
joint infection," meaning an infection in a knee, hip, shoulder or
elbow. These peripheral joint infections -- caused by injections of
pain-killing steroids -- aren't considered as dangerous as
injections near the spine for back pain that have been tied to the
potentially fatal meningitis infections.
All of the 214 patients were thought to be injected with
methylprednisolone acetate, a steroid often used for back and joint
pain that investigators suspect was tainted with a common fungus,
according to the CDC.
The steroid was manufactured by the New England Compounding
Center, which last month voluntarily recalled three lots of the
steroid. It has since shut down operations and stopped distributing
its products, health officials said.
It's believed that as many as 14,000 people may have gotten the
injections. Health officials in the 23 states that received
shipments of the steroid have been able to contact about 11,000
patients, CDC officials said.
The 14,000 figure includes not only people who got injections
for back pain and are most at risk for meningitis, but also others
who received injections for pain in their knees and shoulders.
Meningitis is inflammation of the lining surrounding the brain and
All of the 214 infected patients are thought to have received
the medication from the Massachusetts pharmacy, according to the
The CDC on Monday had the following state-by-state breakdown of
cases: Florida: 10 cases, including 2 deaths; Idaho, 1 case;
Illinois, 1 case; Indiana: 28 cases, including 2 deaths; Maryland:
15 cases, including 1 death; Michigan: 46 cases, including 3
deaths; Minnesota: 5 cases; New Hampshire: 4 cases; New Jersey: 8
cases; North Carolina: 2 cases; Ohio: 5 cases; Pennsylvania: 1
case; Tennessee: 53 cases, including 6 deaths; Texas: 1 case;
Virginia: 34 cases, including 1 death.
Health officials said they expect to see more cases of the rare
type of meningitis, which is not contagious, because symptoms can
take a month or more to appear.
Infected patients have developed a range of symptoms
approximately one to four weeks following their injection. People
who have had a steroid injection since July, and have any of the
following symptoms, should talk to their doctor as soon as
possible: worsening headache, fever, sensitivity to light, stiff
neck, new weakness or numbness in any part of your body, slurred
speech, the CDC said.
Infected patients must receive intravenous drugs in a
Compounding pharmacies such as the New England Compounding
Center combine, mix or alter ingredients to create specific drugs
to meet the specific needs of individual patients, according to the
FDA. Such customized drugs are frequently required to fill special
needs, such as a smaller dose, or the removal of an ingredient that
might trigger an allergy in a patient.
Compounding pharmacies historically started out as
community-based neighborhood druggists. But over time, the
practices of some compounding pharmacies have expanded, sometimes
beyond their intended limits, experts explained.
According to the
Associated Press, this is not the first time the New England
Compounding Center has encountered problems with contaminated
injections. In 2007, the company settled a lawsuit that claimed
that an 83-year-old man died in 2004 after contracting fatal
bacterial meningitis from a shot produced by the compounding
center. The pharmacy reached a settlement with the man's widow
before the case went to trial, the
Compounding pharmacies aren't subject to the same FDA oversight
as regular drug manufacturers are, and some members of Congress now
say the meningitis outbreak highlights the need for more regulatory
Rep. Edward Markey, a Massachusetts Democrat who represents the
district that's home to the New England Compounding Center, said he
would push for legislation that requires compounding pharmacies
that distribute products across state lines to register with the
The CDC released a list of the approximately
75 health-care facilities that received contaminated
The U.S. National Library of Medicine has more about
injections for back pain.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.